Dermatology Expert Forum
Benzoyl Peroxide Reaction
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Benzoyl Peroxide Reaction

Six and a half weeks ago, I bought Clinique's three step acne treatment system to eliminate a recurring whitehead problem on my face. The first product was a salicylic acid foam cleanser, the second was a salicylic toner, and the third was a benzoyl peroxide lotion. (I have used salicylic acid before, so I don't think that was the cause of the reaction.) After two days of use, my skin was extremely dry and my eyes were swollen. I stopped using the benzoyl peroxide, but continued with the salicylic acid because I was out of town with no other products. After six days, I stopped using the products entirely. I have been rinsing my face with water and drenching it in Eucerin several times a day. Eucerin is the ONLY product that does not sting. I sometimes use unscented glycerin soap.

Six weeks later, I see no improvement. My skin is so tight dry, it feels like it's in shrink wrap. It flakes every day. My eyes are swollen and flaky. Everything stings, even touch.

What can I do for real relief? How long will this last?
Related Discussions
1760976_tn?1315414082
Hello thisiskelcy,

As rightly pointed out by you, you do seem to have developed an allergic or irritant reaction to benzoyl peroxide which may happen with sensitive skin.

The problem may have got compounded by continued use of salicylic acid based products.

It is good that you stopped using them shortly after the reaction.

For relief, use a mild steroid cream (hydrocortisone or desonide) twice a day. Use a lot of hypoallergenic moisturizer. I think you will be fine after a week or so.

Hope that this information helps and hope that you will get better soon.

Thank you for using MedHelp's "Ask an Expert" Service, where we feature some of world's renowned medical experts in their fields. Millions have benefitted from our service to get personalized advice for them and for their loved ones.

Best Regards,
Dr. Gaurang Krishna
3 Comments
Blank
Avatar_m_tn
I have used Hydrocortisone cream (it burns),  Triamcinolone acetonide, and Benadryl. None have been effective. This has been going on for nearly two months.
Blank
1760976_tn?1315414082
Dear thisiskelcy,
  
Thank you for writing back.

I think you may need to use potent steroid creams for a short while. You should consult a local dermatologist to get one prescribed.

As for burning with hydrocortisone, it usually does not happen. It may be related to the carrier in the formulation rather than hydrocortisone itself. If you have used a gel based formulation in the past, try a cream based formulation. Continue using a lot of moisturizer.

Please see a Dermatologist for a prescription as potent steroids are not available over the counter.

Hope that this information helps and hope that you will get better soon.

Best Regards
Dr. Gaurang Krishna
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank